Evaluation and management of thrombocytopenia and suspected heparin-induced thrombocytopenia in hospitalized patients: The Complications After Thrombocytopenia Caused by Heparin (CATCH) registry

Eric M. Crespo, Gustavo B.F. Oliveira, Emily F. Honeycutt, Richard C. Becker, Peter B. Berger, David J. Moliterno, Kevin J. Anstrom, Charles S. Abrams, Neal S. Kleiman, Stephan Moll, Lawrence Rice, Jo E. Rodgers, Steven R. Steinhubl, Victor F. Tapson, Christopher B. Granger, E. Magnus Ohman

Research output: Contribution to journalArticle

37 Scopus citations

Abstract

Background: Thrombocytopenia and heparin-induced thrombocytopenia (HIT) are potentially devastating paradoxical side effects of heparin therapy. We explored the evaluation, management, and clinical consequences of thrombocytopenia occurring during heparin therapy in diverse clinical settings. Methods: CATCH was a prospective observational study that enrolled 3,536 patients in 48 US hospitals. Data were collected on 3 strata: patients receiving any form of heparin for ≥96 hours (n = 2,420); cardiac care unit (CCU) patients treated with heparin who developed thrombocytopenia (n = 1,090); patients who had an HIT assay performed (n = 449). Results: Thrombocytopenia occurred in 36.4% of patients in the prolonged heparin stratum and was associated with an increased risk of death or thromboembolic complication (OR 1.5, 95% CI 1.2-1.9). Among a subset of patients whose clinical presentation suggested they were at high risk for HIT, suspicion for HIT was uncommon (prolonged heparin stratum 19.8%, CCU stratum 37.6%) and often did not arise until ≥1 day after patients developed thrombocytopenia. Often patients were not evaluated for HIT until after they had had a thromboembolic complication (prolonged heparin stratum 43.8%, CCU stratum 61%). Even after HIT was suspected, patients often continued to receive heparin. Direct thrombin inhibitor use was infrequent (prolonged heparin stratum 29.4%, CCU stratum 35.6%). Among the few patients who underwent evaluation, HIT was confirmed in 46.7% of the prolonged heparin stratum and 31.4% of the CCU stratum. Conclusions: Thrombocytopenia is common among patients receiving heparin, and it is associated with substantial risk for catastrophic complications. Despite the high risk for HIT in this population, recognition, evaluation, and appropriate treatment are infrequent and delayed.

Original languageEnglish (US)
Pages (from-to)651-657
Number of pages7
JournalAmerican Heart Journal
Volume157
Issue number4
DOIs
StatePublished - Apr 2009

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Evaluation and management of thrombocytopenia and suspected heparin-induced thrombocytopenia in hospitalized patients: The Complications After Thrombocytopenia Caused by Heparin (CATCH) registry'. Together they form a unique fingerprint.

Cite this